Skip to Main Content

Advertisement

Skip Nav Destination

You Make the Call: Would you continue anticoagulation in an elderly woman with signs of APS but inconsistent diagnostic criteria?

June 27, 2022

July 2022

Kenneth A. Bauer, MDKenneth A. Bauer, MD
Professor of Medicine, Harvard Medical School
Beth Israel Deaconess Medical Center
Division of Hematology and Hematologic Malignancies

 

 

 


CLINICAL DILEMMA

A 74-year-old female developed a right subsegmental pulmonary embolism (PE) three months after receiving the COVID-19 vaccine. No deep vein thrombosis (DVT) was seen on ultrasound. She was started on apixaban and underwent a work-up, which was notable for elevated anti-cardiolipin antibody titers (IgG, range 70-80 units) but normal anti-β2 glycoprotein-I antibody titers. The anti-cardiolipin antibody titers were elevated on three separate occasions, 12 weeks apart. The patient did not have a prior history of thrombosis.

She has now had more than six months of anticoagulation with apixaban. She has excellent performance status and no significant comorbidities. Based on lab criteria, she meets the Sapporo classification for antiphospholipid syndrome (APS), but clinically and demographically her case is not consistent with diagnosis. Would you stop anticoagulation, drop to prophylactic doses, or continue full dose?


Based on the Sapporo criteria, the patient warrants assignment of a diagnosis of APS. However, the clinical criteria are inclusive and do not distinguish clots that are provoked versus unprovoked or clot burden (i.e., subsegmental versus segmental, lobar, or saddle PE, or distal versus proximal DVT in the legs). I don’t see that testing was done for a lupus anticoagulant; however, I myself often will not do this while patients are on direct oral anticoagulants (DOACs), as false positive results are common. Based on the information provided, the patient has “single-positive” APS at minimum.

With respect to the need for long-term anticoagulation, I will first focus on the thrombotic event itself. I presume the patient was symptomatic when the PE was diagnosed. Presuming her platelet count was normal, it is unlikely that the administration of a COVID-19 vaccine three months prior to the event was a risk factor. It is controversial as to whether subsegmental pulmonary emboli (SSPE) even require initial treatment with anticoagulation. The American College of Chest Physicians’ (ACCP) venous thromboembolism (VTE) guideline from 20161 recommended that initial management should depend on whether the risk of recurrence is low (clinical surveillance suggested) or high (anticoagulation suggested). Furthermore, a recently published cohort study of 266 patients with SSPE2 with a low risk of recurrence who were not anticoagulated found a 3.1 % recurrence rate within 90 days; exclusion criteria included presence of a DVT on ultrasound, active cancer, prior VTE, baseline hypoxemia, pregnancy, or hospitalization. The study did not provide the long-term recurrence rate, but it is likely to be low.

In the absence of persistently positive markers of APS, I would stop anticoagulation after three months in a patient with SSPE with a low risk of recurrence. A diagnosis of APS, however, is felt to lead to a high recurrence risk in patients with unprovoked VTE, warranting consideration of long-term anticoagulation. In this patient, I recommend stopping apixaban for one week to test for a lupus anticoagulant. If positive, and assuming it will be persistently positive over 12 weeks, this would strengthen the case for long-term anticoagulation, as the patient would be double-positive. However, it can be argued that this patient’s risk of recurrence without long-term anticoagulation is still sufficiently low enough that it is not required. Warfarin is the anticoagulant of choice for patients with APS, though the strongest data for this is in “triple-positive” patients. There is some latitude in using a DOAC in this patient given that she is not triple-positive. I, however, would not reduce the dose of apixaban to 2.5 mg bid and would keep her on 5 mg bid. Ultimately, there are several issues that need to be discussed with the patient first as part of shared decision-making, such as the benefits, risks, and patient preference with regard to long-term anticoagulation and the continuation of a DOAC as opposed to warfarin.

References

  1. Kearon C, Akl E, Ornelas J, et al. Antithrombotic therapy for VTE disease: CHEST guideline and expert panel report. CHEST. 2016;149(2):315-352.
  2. Le Gal G, Kovacs MJ, Bertoletti L, et al. Risk for recurrent venous thromboembolism in patients with subsegmental pulmonary embolism managed without anticoagulation: a multicenter prospective cohort study. Ann Intern Med. 2022;175(1):29-35.

NEXT MONTH'S CLINICAL DILEMMA

I have a 31-year-old female patient with recurrent pregnancy loss. She has had three miscarriages; the first two occurred in the first trimester and the third happened in the second trimester. She does not have a history of deep vein thrombosis or pulmonary embolism. To identify a cause for the recurrent pregnancy loss, a work-up for autoimmune disorders and antiphospholipid antibody syndrome (APS) was completed. Her antinuclear antibody (ANA) titer was 1:1280. Her IgG, IgM, and IgA anticardiolipin antibody (aCL) titers were 9, 27 (previously 17), and 9 units, respectively. She was also found to have mild proteinuria (248 mg/24 hr). She was evaluated by a rheumatologist who did not identify any rheumatologic disorders or syndromes.

Since the aCL IgM is weak, my impression is that this patient does not have APS. However, despite the negative rheumatologic work-up, I am bothered by the recurrent pregnancy losses and the elevated ANA titer. I think she has something, and my question is, “What can I do as a hematologist?” Do you recommend anticoagulation or low-dose aspirin at 81 mg daily? Are there any other tests you recommend? I ordered a standard hypercoagulability work-up that was otherwise negative. I asked the patient to get a second opinion from another rheumatologist and to see a high-risk obstetrician, but I feel something is missing. Maybe we should be doing something different, otherwise she will keep getting the same negative outcomes.

How would you respond? Email us at ashclinicalnews@hematology.org.

Advertisement

Connect with us:

CURRENT ISSUE
Mid-November 2022

Advertisement

Close Modal

or Create an Account

Close Modal
Close Modal

Advertisement